Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Tucson, AZ

August 26, 2021

NWS Tucson, AZ issued this special weather statement at Aug 26, 2021, 2:49 PM MST. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2021, 2:49 PM MST (21:49 UTC)
Expired
Aug 26, 2021, 3:30 PM MST
In force
41 min
Issued by
NWS Tucson, AZ
Hail
0.25 in
Wind
50

The radar

The Tucson radar (KEMX), 62 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.8 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 410 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
410 J/kg
Mixed-layer CIN
-282 J/kg
Mixed-layer LCL
2554 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

695 
WWUS85 KTWC 262149
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
249 PM MST Thu Aug 26 2021
 
AZZ504-506-507-514-262230-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Southeast Pinal County including
Kearny/Mammoth/Oracle-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
249 PM MST Thu Aug 26 2021

...A strong thunderstorm will impact portions of northeastern Pima
and southern Pinal Counties through 330 PM MST...

At 248 PM MST, Doppler radar was tracking a strong thunderstorm near
Catalina, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Catalina, Oro Valley, Oracle, Saddlebrooke, Mount Lemmon/Summerhaven,
Catalina State Park, Catalina Foothills, Campo Bonito and Biosphere
2.

This includes Route 77 between mile markers 82 and 87, and between
mile markers 100 and 101.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3231 11086 3247 11097 3263 11080 3247 11048
TIME...MOT...LOC 2148Z 229DEG 7KT 3246 11084 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

$$

Meyer

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 26, 10:59 AM MST, 3 hours 50 minutes earlier.

Area forecast discussion, Aug 26, 10:59 AM MST, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
1059 AM MST Thu Aug 26 2021

.SYNOPSIS...High pressure will bring hot temperatures through at
least Friday before somewhat cooler readings arrive by early next
week. Isolated thunderstorms can be expected each day, before an
increase in coverage commences this weekend into early next week.

&&

.DISCUSSION...The forecast remains on track, with no changes this
morning.

Current water vapor imagery shows some increase in moisture
across southern Arizona with GOES derived PWATs showing a finger
of higher PWATs on a line from Sasabe through Tucson and into
northern Graham/Greenlee Counties. The HREF supports this quite
well showing the greatest, albeit marginal, instability in these
locations. HRRR develops isolated showers and thunderstorms
this afternoon, which hug the higher terrain. A few will likely
venture into the valleys due to outflow boundaries, but confidence
is low.

For the heat, expect another hot and somewhat humid day across
southern Arizona. Take it easy today and do what you can to
protect yourself/loved ones from the heat.

&&

.AVIATION...Valid through 27/18Z. Isolated -SHRA/-TSRA will
develop east of KTUS and KOLS this afternoon and into the evening.
FEW-SCT clouds are expected to develop at 8k-12k ft agl this
afternoon with decreasing coverage overnight. Winds will favor a
northwesterly component this afternoon, remaining around 10 knots
before decreasing this evening. Expect similar winds tomorrow.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Isolated thunderstorms will be possible each
afternoon primarily east and south of Tucson and over the higher
elevations the next couple of days. An upswing in thunderstorm
activity will be possible this weekend into early next week.
Temperatures will remain above normal through at least Friday with
triple digit readings expected for much of the lower deserts. 20-
foot winds will generally be less than 15 mph when not influenced by
thunderstorms and RH values are expected to remain above critical
thresholds.

&&

. PREVIOUS DISCUSSION...Excessive heat in the lower deserts can
be expected again today and Friday. Thunderstorm coverage will
continue to be limited in the afternoon and evening hours through
Friday. Thereafter, a more interesting weather pattern evolves
next week as deeper moisture advances northward into the region in
association with a tropical system. The latest NHC forecast
showed tropical depression Fourteen-E tracking toward Baja
California and becoming a hurricane by Saturday or Saturday night.
The current track showed the system passing near the Baja Sur as
a hurricane early next week. That said, will need to watch the
system's evolution the next several days as it will play a
significant role in the weather early to mid next week. Overall,
will see an upswing in shower and thunderstorm activity next week
along with a cooling trend.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 8 PM MST Friday for AZZ501-502-
504>507-509.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 26, 2:17 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Tucson AZ
217 PM MST Thu Aug 26 2021

AZZ507-514-262200-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-
217 PM MST Thu Aug 26 2021

...A strong thunderstorm will impact portions of eastern Pima and
northwestern Cochise Counties through 300 PM MST...

At 217 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles north of Benson. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly remote areas of eastern Pima and
northwestern Cochise Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3205 11047 3222 11046 3227 11024 3206 11019
TIME...MOT...LOC 2117Z 280DEG 2KT 3215 11037

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AH
Special weather statement, Aug 26, 2:49 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
249 PM MST Thu Aug 26 2021

AZZ504-506-507-514-262230-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Southeast Pinal County including
Kearny/Mammoth/Oracle-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
249 PM MST Thu Aug 26 2021

...A strong thunderstorm will impact portions of northeastern Pima
and southern Pinal Counties through 330 PM MST...

At 248 PM MST, Doppler radar was tracking a strong thunderstorm near
Catalina, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Catalina, Oro Valley, Oracle, Saddlebrooke, Mount Lemmon/Summerhaven,
Catalina State Park, Catalina Foothills, Campo Bonito and Biosphere
2.

This includes Route 77 between mile markers 82 and 87, and between
mile markers 100 and 101.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3231 11086 3247 11097 3263 11080 3247 11048
TIME...MOT...LOC 2148Z 229DEG 7KT 3246 11084

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Meyer

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 2:17 PM MSTSpecial Weather StatementTWC43 min
Aug 26, 2:43 PM MSTSevere Thunderstorm WarningTWCPinal47 min
Aug 26, 2:46 PM MSTSevere Thunderstorm WarningTWCCochise, Pima44 min
Aug 26, 3:40 PM MSTSpecial Weather StatementTWCPima50 min
Aug 26, 3:45 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 26, 4:01 PM MSTSevere Thunderstorm WarningTWCPima44 min

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.